Duloxetine Induced Discontinuation Syndrome: A Case Report On Drug Safety 374-375
Introduction: Discontinuation symptoms are those which are experienced on stopping prescribed drugs that are not drugs of dependence, with predictable onset, duration and cessation of action. The symptoms can be suppressed by the reinstitution of the discontinued medication. Antidepressant discontinuation symptoms can cause morbidity, they can affect compliance, they can prevent the cessation of antidepressant therapy and can be misdiagnosed, thus leading to inappropriate treatment. The alertness of clinicians regarding the possibility of the antidepressant-induced discontinuation syndrome is necessary for its prevention and management. Hence, we wanted to assess the causality of a suspected case of discontinuation reaction with duloxetine. Case report: Suspected adverse drug reaction (ADR) data which were collected retrospectively from the case records of patients attending the Psychiatry Outpatients Clinic of a teaching hospital in Pondicherry was analysed for causality by using Naranjoâ€™s scale. A 50 year old female who was diagnosed with mixed anxiety and depressive disorder with somatoform disorder, was prescribed duloxetine for six months along with zolpidem. Later on, zolpidem was changed to lorazepam. On stopping the drug after a gradual taper over eight weeks, she developed a feeling of tension and irritability, insomnia, indigestion, dizziness and a crawling sensation in the scalp on the next day. On readministration of duloxetine, the symptoms disappeared within a day. Naranjoâ€™s score was 6 (probable) for the ADR. Discussion: The ADR fulfils the diagnostic criteria for discontinuation reaction for the onset, duration, type of symptoms, risk factors and the response to the reinstitution of the withdrawn drug. Conclusion: This is a probable case of duloxetine induced discontinuation reaction which appeared even though a gradual taper was done over eight weeks before stopping treatment. The current guidelines require a taper over four weeks only. A high index of suspicion is helpful in identifying antidepressant induced discontinuation symptoms for their proper management and prevention in future.